Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 843 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
Search Again
 Back
 Table of Contents
 
 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Article Access Statistics
 Reader Comments
 Email Alert
 Add to My List
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed554    
    Printed31    
    Emailed0    
    PDF Downloaded92    
    Comments [Add]    

Recommend this journal

 
REVIEW ARTICLE
Year : 2004  |  Volume : 46  |  Issue : 4  |  Page : 319-323

Risperidone And Olanzapine Induced Tardive Dyskinesia : A Critical Review Of Reported Cases


Consultant Psychiatrist, 1202, Sector 32-B, Chandigarh - 160 030, India

Correspondence Address:
Gurvinder Pal Singh
Consultant Psychiatrist, 1202, Sector 32-B, Chandigarh - 160 030
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 21206790

Rights and PermissionsRights and Permissions

Risperidone and olanzapine in treatment of psychiatric patients can provoke a plethora of tardive dyskinesias which pose problems for them. This clinical problem requires the urgent attention of mental health professionals. Hence a comprehensive research of Medline and related literature was undertaken from 1996 till August 2004. The published twenty two cases of risperidone (N=12) or olanzapine (N=10) induced tardive dyskinesia were critically reviewed and an attempt is being made to clarify the various issues associated with them. In these reports majority of patients were in younger age group, females and the interval until onset of tardive dyskinesia after initiation of risperidone or olanzapine was within one year. In eight reported cases of risperidone induced and three cases of olanzapine induced tardive dyskinesia, TD disappears either by stopping the drug or switching to other atypical antipsychotic drug. In seven cases of risperidone induced and three cases of olanzapine induced tardive dyskinesia, there was previous exposure to conventional antipsychotic drugs. It is concluded that induction of tardive dyskinesia by these medications is insufficiently documented in these reports but in some cases evidence is suggestive of the role of these drugs in development of tardive dyskinesia. There is no generally accepted treatment for tardive dyskinesia, thus long term studies with risperidone and olanzapine are needed in future to ascertain their tardive dyskinesia liability. Mental health professionals must remain vigilant about onset of tardive dyskinesia with these medications.



[PDF]*

        

Print this article         Email this article